Goodie: Been on pramipexole 0.35mg(... - Restless Legs Syn...

Restless Legs Syndrome
12,656 members8,078 posts

Goodie

goodie
goodie
7 Replies

Been on pramipexole 0.35mg(0.5mg) 0.18mg (0.25mg) for 18months .1 each of these tablets at night. Had real lbad nights lately as soon as I take the tablets at 7 0 clock my legs start and It takes till about 2 0 clock in the morning to settle a bit.do you think they have stopped working as they are a different brand to the ones I've had before I'm on iron tabs for my rerritin. Any suggestions

Goodie

7 Replies
oldestnewest
Manerva

Hi Goodie, sorry to hear this is happening. It is very unpleasant for you.

Firstly, you say your tablets are a different brand. Some people say that different brands of the same drug affect them differently. If this is so it is not because it is a different drug, it is because the other ingredients, (known as "excipients"), are different. There are lots of things that "trigger" RLS and it is possible that in your case, it is one of these other ingredients.

However, when you say "as soon as" do you mean immediately. It does take some time for the tablets to be absorbed from your stomach into your blood stream. If it were something in the tablet triggering your RLS, it isn't likely that this will happen immediately.

You could test this however by getting some more tablets of the original brand. If you're in the UK this could be a bit complicated. This is partly because DRs in the UK are told not to prescribe a "branded" drug, when a "generic" version is available. That is because the branded version is more expensive. I believe the branded version of Pramipexole is called Mirapex. If this is your previous brand, you may find your DR is unable to prescribe it as a NHS prescription. You would still be able to get a prescription for Mirapex, but it might have to be a private prescription. In this case,the DR can give you the prescription for free, but the pharmacy/chemist you take it to will charge the full cost of the drug.

If however, your original brand was NOT Mirapex, then you can get an NHS prescription which simply says "Pramipexole" and when you take it to the pharmacy, you can ask for the specific brand. The problem here is that the pharmacy may not stock that particular brand and if it's part of a chain, e.g. Boots, Numark, Lloyds etc, it is the national company that chooses which brands to stock, not the individual shop. You might have to shop around different chemists.

That makes it difficult to judge if it is the change of brand that's the problem.

It is however, possibly less likely that it's the change of brand than it is something else. Especially if the effect is immediate.

A second possibility is that the RLS has coincidentally begin to start earlier. Since Pramipexole does not stop a RLS attack once it's started it could be that by the time the tablets are absorbed, the attack has already begun.

You can test this by taking the tablets earlier, say 6pm, or even split the dose say take one at 5pm and the other at 7pm. You may have to experiment with this.

Another possibility is that may be that the Pramipexole has stopped working, no matter what brand.

After taking Pramipexole for some time in some people, this can happen. In some people, paradoxically, the Pramipexole can start to make the RLS worse.

If you're finding that the RLS is starting earlier, e.g. it's now starting at 7pm when it used to start at 9pm AND

It originally only affected your legs and is now starting to affect other parts of your body e.g. arms. You are experiencing "Augmentation" . This is a well known effect of Dopamine agonists such as Pramipexole and DRs don't warn you about it.

The other thing DRs don't generally tell you is that the higher the dose you take, the more likely you are to get Augmentation. The national recommended dose of Pramipexole in the UK is 540micrograms = 0.75mg, which is what you're taking. Most people on this site will tell you this is too much.

The intuitive thing to do when a drug no longer has the same effect, is to increase the dose, BUT even if you weren't already on the UK maximum for RLS, it is not recommended if you have Augmentation.

If you have Augmentation, paradoxically you have to reduce the dose.

This is really difficult to do and you will find lots of posts on here from people saying how to do this. It really isn't easy.

Like you, last year I was taking 0.75mg and had been for years. I was getting RLS in my legs, shoulders, arms and neck almost any time of the day. Additionally. I was only getting an average 3 1/2 to 4 hours sleep. I could get to sleep, I just couldn't stay asleep.

Currently I have managed to cut down to 0.375mg (0.25mg + 0.125mg).

Of course I recognise that if I were ever eventually to completely stop I would be back to where do was before I started, not good. Generally folks find they need to start taking something else to help them reduce the Pramipexole and to replace it.

personally I am also taking Gabapentin, which is also prescribed for RLS and may eventually replace the Pramipexole entirely with Gabapentin. That has it's own risks! Some say that Gabapentin can 't help when reducing Pramipexole. I just happen to be taking it for something else.

Some folk take an opiate to help them reduce or replace Pramipexole and hopefully they will reply to you about that.

Whatever you do, you cannot suddenly stop taking Pramipexole suddenly all at once. You have to reduce it slowly, in stages.

I hope this helps

2 likes
Reply
Hidden
Hidden
in reply to Manerva

Awesome reply Manerva!

Reply
goodie
goodie
in reply to Manerva

Hi thank you it is so helpful I have been at my wits end. I have been to see the pharmacist today and he is going to get the brand wanted just to make sure before I start weaning off the tablets plus I'll have to go back to to see the doctor I think I'm going to need a bit of help as I think by what you say I it might be argumentation as it's been in my arms feet stomach also in the day if i sit down my legs start I'll test it first when I get the brand from the chemist and see if it makes any difference. Thank you for your help

Goodie

Reply
Manerva
Manerva
in reply to goodie

You are augmenting.

I doubt if the brand change will help that, but it might improve things in the evening.

Hope it goes OK with the doctor.

Reply
Moonpen
Moonpen
in reply to goodie

I agree sounds like you are augmenting, I too hit this point with 0.75mg. Weaning off is hell and I was able to wean down to 0.125mg but couldn’t seem to lower any further. My doctor put me on Neupro patch 1mg/24hrs with the plan of weaning that. I presently am at 1 patch/36hr. Was able to sleep 5 straight hours last night! Also as of 5 days trying the AIP diet to see if I can heal with foods and find any that are causing RLS. I’ll post later for any changes as I progress.

Reply
Hidden
Hidden

Hi goodie!

I’m sorry you’re going through a rough patch.

I used to be on Pramipexole. There are two brands of this where I live, and I swear I did better on one than the other! My suggestion would be to get back on your original brand and see if things get better. For me, the effect between brands was pretty immediate (I noticed a difference even after the first dose of my favorable brand!) .

Reply
Manerva
Manerva
in reply to Hidden

Not bad yourself

1 like
Reply

You may also like...